Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2002, 2:17 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 2:17 PM EDT (18:17 UTC)
- Expired
- Jul 28, 2002, 3:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:30 PM EDT | Thunderstorm Wind 50 E | Ridgway, PA | Trees were reported down 8 miles north of Ridgway. |
| Jul 28, 2:35 PM EDT | Thunderstorm Wind 50 E | Smethport, PA | Trees were down in Smethport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS51 KCTP 281817 SVRCTP PAC047-083-281915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 216 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 315 PM EDT. * AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WETMORE...OR 6 MILES NORTHWEST OF KANE... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTLINE AROUND 225 PM. WILCOX AROUND 240 PM. KINZUA BRIDGE SP AROUND 245 PM. NORWICH AROUND 315 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:00 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 11:00 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1100 AM EDT SUN JUL 28 2002 UPDATED AGAIN MAINLY TO CLEAN UP MORN/AFTN WORDING. NO CHANGES BEYOND FIRST PD. CORRECTION. SPS REISSUED FOR ENTIRE CWA FOR POTENTIAL SEVERE. .CTP...SPS (SEVERE WEATHER STATEMENT) FOR ENTIRE CFA. GARTNER
In the hours before
Special weather statement, Jul 28, 11:44 AM EDT, 2 hours 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-282245- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1144 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. BUDD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:54 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 51 min |
| Jul 28, 12:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 61 min |
| Jul 28, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 38 min |
| Jul 28, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.